Alert archive / Puerto Rico / Flash Flood Warnings in 2023
Flash Flood Warning 31, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 7, 2023, 2:19 PM CDT. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 2:19 PM CDT (19:19 UTC)
- Expired
- Aug 7, 2023, 3:46 PM CDT
- In force
- 87 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 110 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
172
WGCA52 TJSJ 071919
FFWSJU
PRC097-072100-
/O.NEW.TJSJ.FF.W.0031.230807T1919Z-230807T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
319 PM AST Mon Aug 7 2023
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Mayaguez County in Puerto Rico...
* Until 500 PM AST.
* At 319 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1817 6718 1820 6715 1827 6719 1827 6718
1826 6718 1826 6716 1824 6712 1825 6707
1825 6706 1823 6705 1822 6704 1819 6702
1817 6708 1815 6709 1816 6710 1816 6711
1816 6713 1816 6717
FLASH FLOOD...RADAR INDICATED
$$
ICP1 follow-up statement
659
WGCA72 TJSJ 072046
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
446 PM AST Mon Aug 7 2023
PRC097-072056-
/O.CAN.TJSJ.FF.W.0031.000000T0000Z-230807T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mayaguez PR-
446 PM AST Mon Aug 7 2023
...FLASH FLOOD WARNING IS CANCELLED FOR MAYAGUEZ COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 1817 6718 1820 6715 1827 6719 1827 6718
1826 6718 1826 6716 1824 6712 1825 6707
1825 6706 1823 6705 1822 6704 1819 6702
1817 6708 1815 6709 1816 6710 1816 6711
1816 6713 1816 6717
$$
WSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 10:35 AM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 7, 10:35 AM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1135 AM AST Mon Aug 7 2023
.UPDATE...Most shower and thunderstorm activity have remained
over the northern Atlantic Waters during the morning hours, with
some thunderstorms moving as close as the nearshore northern
waters. Some showers have moved inland from the east, leaving
minimal accumulations. Afternoon shower and thunderstorm activity
continues to be expected, mainly over and around the interior
towards western and northwestern PR, as well as possibly the metro
area and downwind of the islands. A Heat Advisory is in effect
through 5 PM AST for all forecast zones, except the western
interior and the central interior due to heat indices reaching
around 108 to 111 degrees Fahrenheit. Forecast remains on track
with a variable to active week expected as tropical waves moves
across the region, one tomorrow into Wednesday and a stronger one
during the latter part of the workweek. Above normal precipitable
water is expected through most of the week. High heat indices
continue to be expected each day.
&&
.AVIATION UPDATE...Afternoon SHRA/TSRA are expected mainly around
the central mountain range towards W-NW PR, the PR metro area and
downwind of the USVI. This could impact TJSJ/TJBQ and possibly
TJPS, and could result in MVFR conditions. Winds generally from
the E at 12-20 kts with seabreeze variations and higher gusts,
especially near strongest showers and thunderstorms.
&&
.MARINE UPDATE...CariCOOS buoys indicate seas between 3 to 5 ft
around the islands, with the exception of the Rincon buoy, which
indicates 1.4 ft. A Small Craft Advisory continues to be in effect
through tomorrow morning for the offshore Atlantic Waters due to
seas up to 7 ft and winds up to around 15-20 kts with higher
gusts. Additionally, showers and isolated thunderstorms are
mostly affecting the offshore Atlantic waters, with the stronger
activity promoting locally higher seas and winds with frequent
lighting.
Small Craft should also exercise caution over the nearshore
northern waters, the Anegada Passage. A high pressure system in
the central Atlantic will persist in promoting choppy seas by
winds before the pressure gradient relaxes over the next day or
so. Conditions are expected to deteriorate again in the second
half of the workweek as another, more robust, tropical wave moves
across the local waters.
There is a moderate risk of rip currents for beaches from
Aguadilla through the northern coast until Ceiba, and
southeastern beaches from Yabucoa to Arroyo. There is also a
moderate risk for beaches of Vieques, Culebra and the USVI.
&&
.PREV DISCUSSION... /issued 425 AM AST Mon Aug 7 2023/
.SYNOPSIS...
Moderate to fresh trades will continue as a surface high pressure
strengthens over the central Atlantic into the northeastern
Caribbean. Moisture content will remain high through the first
part of the week due to tropical waves and induced troughs moving
across the eastern Caribbean. The tropical wave will continue to
move out of the area tonight, but residual moisture is still
expected through Monday. A moderate Saharan dust event is expected
by the end of the week.
&&
.SHORT TERM...Tonight through Wednesday...
Shower and thunderstorm activity prevailed across the Atlantic
waters and Anegada passage throughout the night. The Geostationary
Lightning Mapper showed some areas with frequent lightning across
the local waters, with strong outflows between 30 to 35 knots
detected by the Doppler radar. This area of unsettled weather
conditions is produced by a trade wind perturbation crossing the
islands. Hi-Res models suggest shower and thunderstorm activity to
continue across the waters for the rest of the morning hours, with
convection intensity pulsating throughout the period. Some of this
activity will affect the USVI, Vieques, Culebra, and the eastern
third of Puerto Rico. In the afternoon, expect low-level moisture
interacting with the topographic features of the islands, promoting
deep convective activity across the interior and western portions of
Puerto Rico. Streamers downwind of the lesser islands are also
possible.
Above-normal moisture content is expected to prevail across the area
for the rest of the short-term period. The trade wind perturbation
will persist through early Tuesday with a tropical wave, currently
located at 51W, crossing the area by late Tuesday through Wednesday.
The GFS suggests precipitable water content remaining above 2.00
inches and increasing to 2.40 inches at times through Wednesday
evening. The dynamics above will also be conducive for convective
activity as a series of weak retrogressing TUTTs move over the local
islands on Tuesday through Wednesday.
Overall, expect the same weather pattern each day with the potential
of scattered to numerous showers and isolated to scattered
thunderstorms across the forecast area. In terms of rainfall
accumulations through Wednesday night, model guidance suggests the
eastern third of Puerto Rico, Vieques, and Culebra receiving most of
the precipitation during night and morning hours, with western
interior and western municipalities of Puerto Rico receiving the
other bulk of precipitation during the afternoon hours. Urban and
small stream flooding along with ponding of water roadways and in
poor drainage areas can be expected with the heaviest showers.
Localized flash flooding and mudslides in steep terrains cannot be
ruled out.
&&
.LONG TERM...Thursday through Monday... Anticipate higher levels
of moisture and winds as a tropical wave progresses south of
Puerto Rico.This transition is expected to occur from Thursday
night through Friday. The increased moisture will persist in the
area until at least Sunday. This elevated moisture, along with the
influence of local diurnal effects, will contribute to the
formation of afternoon showers and thunderstorms , mainly
concentrated over the the interior and western parts of Puerto
Rico.
It's advisable to closely observe the evolution of the tropical wave
due to o indications from global models pointing towards a notable
rise in winds associated to this weather feature between Thursday
and Friday. The GFS model are suggesting sustained winds ranging
from 30 to 35 mph mainly over the local Caribbean waters.
In the official forecast, we limit the wind speeds to 25 mph due to
the high uncertainty in the forecast.
&&
.AVIATION...SHRA will move across the local terminals today, some of
them will affect TJSJ/TIST/TISX at times. Afternoon SHRA/TSRA are
expected across the Cordillera Central and the SJ-Metro Area, as
well as downwind from the USVI. This activity could impact TJSJ/TJBQ
between 07/16-22z, and may result in MVFR conditions. Expect light
and VRB winds thru 07/13z, when will return from the E at 12-20kt
with sea breeze variations and gusty near TSRA/+SHRA.
&&
.MARINE...The tropical wave maintains its westward movement,
distancing itself from the nearby waters. The high pressure
system in the central Atlantic will persist in creating choppy
seas generated by winds across the local water. Anticipate
a gradual wind reduction and subsequently slightly calmer seas
over the next day or so, as the pressure gradient eases. Thursday
is anticipated to bring another episode of rough seas, affecting
the nearby waters, as a more robust tropical wave is forecast to
move across the local forecast waters.
Small craft should exercise caution across most local waters due
to choppy to hazardous marine conditions generated by increasing
winds of 15-20 knots. This increase in winds will yield seas up to
7 feet across the off shore Atlantic waters, where a Small Craft
Advisory is in effect.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ001>005-007-
008-010>013.
VI...Heat Advisory until 5 PM AST this afternoon for VIZ001-002.
AM...Small Craft Advisory until 8 AM AST Tuesday for AMZ711.
&&
SHORT TERM....MRR
LONG TERM.....MMC
PUBLIC DESK...ICPHazardous weather outlook, Aug 7, 4:27 AM CDT, 9 hours 52 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Nacional de Meteorologia en San Juan PR 454 AM AST lunes 7 de agosto de 2023 AMZ711>745-PRZ001>013-080900- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la costa del Atlantico y del Caribe- 454 AM AST lunes 7 de agosto de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico. .DIA UNO...Hoy y esta noche .Rayos...Tronadas aisladas son posibles a traves del area. Este atento a tronadas en su area y preparese para tomar refugio. .Lluvia Excesiva...Inundaciones de areas urbanas, carreteras, y riachuelos. Inundaciones repentinas aisladas son posibles. .Calor Excesivo...Indices de calor de 108-111 grados a traves de sectores costeros y urbanos de municipios del oeste, norte-central, como tambien para sectores de San Juan y vecindad, y Culebra. Agotamiento por calor posible con exposicion prolongada. Golpe de calor posible. .Vientos...Condiciones ventosas. Objetos no asegurados podrian salir volando. .Condiciones Maritimas...Oleaje igual o mas de 7 pies a traves de las aguas mar afuera del Atlantico. Condiciones peligrosas para embarcaciones pequenas. .Corrientes Marinas...Hay un riesgo moderado de corrientes marinas amenazantes a la vida en el area de resaca particularmente en las playas del norte y este de Puerto Rico, Vieques, y Culebra. .DIAS DOS A SIETE...martes a domingo Se espera conveccion diurna inducida cada dia durante la proxima semana. Calor excesivo es posible para la mayoria de los dias durante la semana laboral. Se espera una perturbacion en los vientos alisios hasta el martes, seguido por una serie de ondas tropicales durante la semana laboral. Estas ondas tropicales incrementaran la actividad de aguaceros y tronadas durante la semana, particularmente el jueves. Las condiciones maritimas continuaran deterioradas hasta temprano el martes con oleaje hasta los 7 pies a traves de las aguas del Atlantico, potencialmente regresando el jueves hacia el viernes. Se espera riesgo moderado de corrientes marinas hacia el fin de semana. .Comunicado sobre informacion reportada por observadores... Se exhorta la activacion de los observadores. Favor enviar cualquier informacion de inundaciones, viento, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ716-726-VIZ001-002-080900- San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas a la Costa del Atlantico y aguas costeras adyacentes del Caribe- 454 AM AST lunes 7 de agosto de 2023 Esta perspectiva sobre las condiciones peligrosas del tiempo es para las Islas Virgenes Estadounidenses. .DIA UNO...Hoy y esta noche .Rayos...Tronadas de aisladas a dispersas son posibles a traves de las aguas locales, moviendose sobre las islas locales de vez en cuando. Este atento a tronadas en su area y preparese para tomar refugio. .Lluvia Excesiva...Acumulacion de agua en carreteras y areas de pobre drenaje a traves de las Islas Virgenes Estadounidenses del norte. Inundaciones urbanas y de riachuelos son posibles. .Calor Excesivo...Se esperan indices de calor de 102-107 grados a traves de areas urbanas y de baja elevacion de las islas. Agotamiento por calor es posible con exposicion prolongadas. .Condiciones Maritimas...Oleaje igual o mas de 7 pies a traves de las aguas mar afuera del Atlantico. Condiciones peligrosas para embarcaciones pequenas. .Corrientes Marinas...Hay un riesgo moderado de corrientes marinas amenazantes a la vida en el area de resaca particularmente en las playas del norte, este y sureste de las islas. .DIAS DOS A SIETE...martes a domingo Calor excesivo es posible para la mayoria de los dias durante la semana laboral. Se espera una perturbacion en los vientos alisios hasta el martes, seguido por una serie de ondas tropicales durante la semana laboral. Estas ondas tropicales incrementaran la actividad de aguaceros y tronadas durante la semana, particularmente el jueves. Las condiciones maritimas continuaran deterioradas hasta temprano el martes con oleaje hasta los 7 pies a traves de las aguas del Atlantico. Se espera riesgo moderado de corrientes marinas para la mayoria de la semana laboral hacia el fin de semana, especialmente para las playas de St. Croix. .Comunicado sobre informacion reportada por observadores... Se exhorta la activacion de los observadores. Favor enviar cualquier informacion de inundaciones, viento, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Aug 7, 1:07 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service San Juan PR
207 PM AST Mon Aug 7 2023
PRZ008>010-071900-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
207 PM AST Mon Aug 7 2023
...A strong thunderstorm will impact portions of northwestern Puerto
Rico through 300 PM AST...
At 206 PM AST, a strong thunderstorm was over Anasco, moving west at
15 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Aguadilla, Aguada, Rincon, Moca, Las Marias, Anasco, San Sebastian,
La Playa, Hato Arriba, Caban, Luyando, Aceitunas, Maricao, Stella and
Espino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 1838 6694 1816 6695 1821 6716 1829 6719
1830 6723 1835 6727 1842 6716 1849 6716
TIME...MOT...LOC 1806Z 094DEG 15KT 1828 6711
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ICPSpecial weather statement, Aug 7, 1:10 PM CDT, 1 hour 9 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
207 PM AST lunes 7 de agosto de 2023
Noroeste PR-Mayaguez y Vecindad PR-Oeste Interior PR-
207 PM AST lunes 7 de agosto de 2023
...Una tronada fuerte impactara sectores del noroeste de Puerto Rico
hasta las 300 PM AST...
A las 206 PM AST, una tronada fuerte estaba sobre Anasco, moviendose
hacia el oeste a 15 mph.
PELIGROS...Vientos en rafaga de hasta 40 mph, rayos frecuentes de
nube a suelo y lluvia fuerte.
FUENTE...Radar.
IMPACTO...Se esperan danos menores a ramas de arboles y objetos
ligeros y no asegurados arrastrados por el viento. Lluvia
fuerte podria causar inundaciones temporeras en las carreteras
y en areas de poco drenaje.
Las localidades impactadas incluyen...
Aguadilla, Aguada, Rincon, Moca, Las Marias, Anasco, San Sebastian,
La Playa, Hato Arriba, Caban, Luyando, Aceitunas, Maricao, Stella y
Espino.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
Las personas al aire libre deben buscar refugio de inmediato. Si
puedes escuchar un trueno, estas lo suficientemente cerca como para
ser impactado por un rayo. Los automovilistas deben reducir la
velocidad y estar preparados para una posible perdida de control
debido al hidroplaneo.
&&
TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
VIENTOS MAXIMOS...40 MPH
ICP/ICPSpecial weather statement, Aug 7, 1:41 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service San Juan PR
241 PM AST Mon Aug 7 2023
PRZ007-009>011-072015-
Mayaguez and Vicinity PR-Western Interior PR-Southwest PR-
Ponce and Vicinity PR-
241 PM AST Mon Aug 7 2023
...Strong thunderstorms will impact portions of the western
interior, western and southwestern Puerto Rico through 415 PM AST...
At 240 PM AST, strong thunderstorms were located across an area
between Utuado and Adjuntas westward to Mayaguez. These
thunderstorms were nearly stationary.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 1804 6668 1804 6720 1806 6720 1807 6718
1807 6720 1809 6720 1813 6717 1814 6719
1816 6718 1821 6715 1828 6719 1831 6722
1831 6668
TIME...MOT...LOC 1840Z 095DEG 15KT 1823 6689
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ICPSpecial weather statement, Aug 7, 1:46 PM CDT, 33 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
241 PM AST lunes 7 de agosto de 2023
Mayaguez y Vecindad PR-W Oeste Interior PR-Suroeste PR-
Ponce y Vecindad PR-
241 PM AST lunes 7 de agosto de 2023
...Tronadas fuertes impactara sectores del oeste interior, oeste y
suroeste de Puerto Rico hasta las 415 PM AST...
A las 240 PM AST, tronadas fuertes estaba localizadas a traves de un
area desde Utuado y Adjuntas hacia el oeste hasta Mayaguez. Estas
tronadas estaban casi estacionarias.
PELIGROS...Vientos en rafaga de hasta 40 mph, rayos frecuentes de
nube a suelo y lluvia fuerte.
FUENTE...Radar.
IMPACTO...Se esperan danos menores a ramas de arboles y objetos
ligeros y no asegurados arrastrados por el viento. Lluvia
fuerte podria causar inundaciones temporeras en las carreteras
y en areas de poco drenaje.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
Las personas al aire libre deben buscar refugio de inmediato. Si
puedes escuchar un trueno, estas lo suficientemente cerca como para
ser impactado por un rayo. Los automovilistas deben reducir la
velocidad y estar preparados para una posible perdida de control
debido al hidroplaneo.
&&
TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
VIENTOS MAXIMOS...40 MPH
ICP/ICPThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:23 AM CDT | Heat Advisory | JSJ | 13 hr | |
| Aug 7, 12:54 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 7, 1:07 PM CDT | Special Weather Statement | JSJ | 53 min | |
| Aug 7, 1:41 PM CDT | Special Weather Statement | JSJ | 94 min | |
| Aug 7, 1:51 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Aug 7, 2:57 PM CDT | Areal Flood Advisory | JSJ | 77 min | |
| Aug 7, 3:29 PM CDT | Areal Flood Advisory | JSJ | 79 min | |
| Aug 7, 6:33 PM CDT | Areal Flood Advisory | JSJ | 117 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.